Case Packs Now Available - Save When You Buy In Bulk

Could a New Medication Be the Cause of Mom’s Increased Falls?

June 02, 2020

Could a New Medication Be the Cause of Mom’s Increased Falls?

By Carol Bradley Bursack

Dear Carol: My mom had a lot of health problems in her life, so her prescription list is long. Yet, sure enough, after her last doctor visit, she got yet one more prescription. Now, just a week after starting this new medication, she’s fallen three times. She frequently fell before, so I don’t want to jump to conclusions, but this seems extreme. Could medications cause this? Is this okay that she has so many medications? – Worried About Mom’s Meds

Dear Worried: One of the vital things that we do as caregivers is helping our older adult family members take necessary medications as prescribed, and question prescriptions that could be unnecessary. Questioning doesn’t mean that we should be antagonistic toward a doctor but asking details about prescriptions is just common sense. Therefore, respectful inquiries should be welcomed by physicians.

There are, of course, other reasons that your mom has started falling frequently. Urinary tract infections (UTIs) can have a significant effect on an older person even if there is no reported pain. These effects can range from confusion to, yes, increased falling. For this reason, you could mention it to the doctor as a possibility.

Why so many drugs?

In the past, piling up medications seemed to be nearly automatic because physicians are pushed for time, so they reached for the prescription pad when a new ailment is reported. As the years or even decades went by, the prescriptions keep getting filled without much thought.

This is changing. The best physicians are now catching on to what is called deprescribing, which means carefully reviewing medication lists and determine which drugs can safely be eliminated, especially prior to prescribing an additional drug.

Therefore, you are correct to be concerned about the drug as one possibility. The doctor might be able to suggest a different prescription that could be substituted for the one that she’s taking. He or she might also ask if your mother has the cognitive ability to understand how to take the medication correctly. Are there dietary issues that need to be adhered to with this drug? How important is it that she take this medication at all?

The bottom line is that communication with the physician is critical because a bad fall could forever change the trajectory of your mother’s life. Anything that can be done to limit or prevent these falls should be done. If that means substituting one version of a drug for another or even deprescribing a drug, a good physician will consider the options. If her falls are caused by something like a UTI, then that should be addressed.

Keeping incontinence products in stock has become a focus for caregivers so Egosan is working hard to provide these in your regular amounts or in bulk (which can save you money). We make it easy to order through Amazon. Incontinence products are essential which makes the experience all more streamlined. Use promo Code 20ELDERS and SAVE 20% OFF your entire first order.

 





Leave a comment


Also in News

You Aren’t Just a Number: Egosan Offers Superior Products and Personal Attention to Customers
You Aren’t Just a Number: Egosan Offers Superior Products and Personal Attention to Customers

June 20, 2020

These accolades go on and on. We simply wanted to let you know that you, the customer, matter to us. While Egosan is a family business started in Italy 30 years ago and approved by their National Healthcare System, it has only recently been introduced in the US. Egosan products are currently only available through Amazon, so the brand isn't offered in every big box store around. Yet, people find us when they are looking for quality and personalized customer service.

View full article →

Some Medications May Trigger or Worsen Cognitive or Incontinence Problems
Some Medications May Trigger or Worsen Cognitive or Incontinence Problems

May 15, 2020

In fact, the National Institutes of Health (NIH) says there is evidence that some overactive bladder medications (OBMs) can cause issues that are similar to Alzheimer’s and may, in some cases, even contribute to triggering symptoms.

View full article →

Dad’s Personality Has Changed Overnight: Medications? A UTI?
Dad’s Personality Has Changed Overnight: Medications? A UTI?

May 03, 2020 1 Comment

Your Dad's behavior change could stem from any number of things, but they will all need medical intervention so you’ll likely want to set up an appointment – by video if that’s necessary – with his doctor.

View full article →

Egosan New Premium Womens Incontinence Pads

Get a FREE SAMPLE of our new EGOSAN LIGHT feminine pads. Click HERE  to learn how to get your 100% FREE light incontinence pads.